MDJunction - People Helping People
 
Ask a Question
07/31/2011 09:51 PM

My 1st Benlysta Infusion

AustinLisa
AustinLisaPosts: 110
Member

Well, I finally had my 1st Benlysta infusion on Friday. My doctor had decided from reading all of the study literature and attending a conference on it not to do any pre-meds other than Tylenol and fluids afterwards. I did not have a great experience. I have to admit that I was feeling terrible all week, and I definitely didn't feel good when I got there. I had taken a lot of work to do, but couldn't keep my eyes open in the chair even. During the infusion, my head started hurting pretty bad, I got nauseous, and my BP dropped. I also started itching a tiny bit. They closely watched everything, but I never broke out into any hives, so we felt like I was okay as far as a reaction. I went home and went to bed and slept for almost 4 hours. The evening continued with my headache and then I became severely nauseous. I have Zofran left over from my Cytoxan infusions, but those make me have a terrible headache, so I was reluctant to add to my head pain. After several trips running to the bathroom thinking I would vomit, I finally gave in to the Zofran. The next day was much the same. Waves of nausea, headache, and overall just feeling bad. It's hard to say how much is side effects and how much disease when you're already feeling bad, but I know that there were definitely side effects going on. My legs started hurting really bad (which can be a side effect), but they've been hurting, so that's been a little confusing.

I'm feeling a tiny bit better today (not disease better...side effects better), but am having some trouble sleeping tonight (nothing new). I'm not thrilled about the side effects of this drug at all, and I won't be happy enduring these unless this drug drastically improves my disease. I'm definitely not wanting to just add to my misery. I'm going to talk to the doc about my side effects and see if maybe we can talk about pre-meds, etc.

I'll keep you guys informed! I have 4 new employees starting tomorrow, a kidney biopsy Friday, and my next infusion the next Friday. Wish me luck!

Lisa

Reply

08/01/2011 08:42 AM
mumeva
mumeva  
Posts: 6151
Group Leader
I'm an Advocate

Lisa.....how about trying a different anti-nausea pill.....I know after I took cytoxan they gave me Reglan and that didn't help me at all so I went to Compazine.....it sounds like you had a mixed bag of feeling good and not.....I know it's always hard to tell after an infusion treatment which is the drug and which is the illness or both.....thanks so much for sharing your experience with us. Keep us posted.

Eva


08/01/2011 03:26 PM
Pandora74
Pandora74  
Posts: 1985
Senior Member
I'm an Advocate

Lisa......sorry you had such a rough time with your infusion. I think Eva is right and you should try to see if you can get Reglan or Phenergan. Plus if they could give you an anti-nausea before your infusion by IV that might work better for your side effects. I really hope this isn't going to happen each time that you have an infusion. I hope you feel better soon.

April


08/01/2011 07:21 PM
katrob1006
katrob1006Posts: 12
New Member

Lisa,

I am so sorry the Benlysta is giving you nasty side effects. I hope they will diminish soon. My rheumy wants me to go on it, but I am hesitant. Especially since I now have developed some features of scleroderma. My rheumy didn't address the Benlysta this visit as I had some new issues crop up so the focus was on these new weird issues. Anyway, I wish you luck and hope this helps you along with the side affects disappearing soon. Hugs


08/02/2011 11:17 AM
Bunnyhugger75
Bunnyhugger75  
Posts: 2019
Senior Member

Lisa, I'm so sorry you are having such bad side effects. Sounds like you need some better medications at the time of infusion. Zofran doesn't work for me, but phenegran/promethazine does, have you tried that for nausea? I also live in a state the issues medical marijuana cards & that has helped the most with my nausea. I use a vaporizer so there is no harm to the lungs. My doc wants me on Benlysta but my current insurance won't cover it, however in Dec I will be on Medicare and they will cover it. I was on methotrexate but I have got worse so he just switched me to Cellcept. I'm glad you are posting your experience w/Benlysta. I hope that the next infusions go better for you and you start feeling better! Please keep us posted.

Take Care,

Amy


08/02/2011 06:47 PM
AustinLisa
AustinLisaPosts: 110
Member

Thank you all for your kind messages! My nausea has passed...thank goodness! I think they're going to give me Zofran before I start the next infusion to try to stave off the nausea. I do have phenegran, but it knocks me out so bad (I mean comatose) that I try not to take it.

So far, I'm not feeling any better from the infusion, but I wasn't expecting it....it should take like 6-8 weeks.

I'll keep everyone updated on my next infusion, etc.


08/03/2011 12:19 PM
Bunnyhugger75
Bunnyhugger75  
Posts: 2019
Senior Member

I'm so glad to hear that your nausea has passed and you have a plan in place for next time! Thank you for letting us know! Good luck on the next infusion Smile I will be anxious to read about it.

Take care,

Amy


08/03/2011 03:50 PM
Pandora74
Pandora74  
Posts: 1985
Senior Member
I'm an Advocate

Lisa, that sounds like a great plan and I hope it keeps your nausea away. I would have for you to not take it because of side effects. Hopefully it will keep it all under control. Good luck and let us know how the next one goes for you.

April


08/08/2011 02:14 PM
jkabalin
 
Posts: 51
Member

Lisa-I too have started Benlysta and have had 3 infusions. I talked to my rheumy about the pre-medications because they give me Benadryl and Tylenol. I asked if I truly needed the Benadryl because it made me sleepy, as well as the drug making me sleepy, and he said that they recommend you not even take the infusion w/o Benadryl and Tylenol. I am wondering if that maybe would help you during the infusion process? I know it makes me sleepy and I too slept for over 4 hours after my first infusion. Since then, I have just had to plan to have my infusion later in the day so I can go home afterwards and sleep if need be. Hope the next infusions start getting better for you.

Jodi


08/09/2011 06:15 PM
AustinLisa
AustinLisaPosts: 110
Member

Thanks, Everyone! I didn't seem to have any allergy type reaction to the 1st infusion, so I'm going to hold off on any Benadryl, but we'll see if the pre-treating with the Zofran helps. My next infusion is Friday, so I'll let everyone know how it goes. I had a kidney biopsy last Friday, so I'm not feeling great, and I hope it won't make things worse! I also got my first cortisone injection (in my knee) ever today...WOW! That hurt! Can't things ever be easy...pain-free...etc?
Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved